Sunday, April 15, 2007

Freaked out

I'd whittled myself down to just one pain pill a day (generally taken at night) a while back, with brief upsurges when the back/leg pain got unbearable (had a few really bad days while moving/packing/unpacking). I really just want to get off of it completely. I don't like what it does to me and I don't care what they say about it causing euphoria...that's not one of the side effects that I get. Mostly it just makes me sleepy and sometimes kind of addled and fuzzy. I sleep well and badly at the same time. Always have a hard time getting up.

So last night I didn't have a lot of pain so (I guess I can call it last night, even though I haven't slept much of it) I thought I'd see how I'd do skipping the pill completely. Well, let's just say that the withdrawal symptoms didn't hit right away, but by 5 AM, they were driving me crazy. I thought I'd been doing pretty good, getting down to just the one pill. I didn't think skipping it one night would be that bad.

I finally went and took a pill about 5:15 AM. But they take a little bit to kick in, so I went to the laptop (my true drug of choice, I suppose) to look up hydrocodone and withdrawal symptoms and what not. Maybe some hints on the best way to get off of it, no matter that the dr. prescribes it for my pain. I'm hoping that it could be something that I could just take when the pain gets really bad and not on a daily basis. After all, the pain is much, much better now than it was before when I could hardly walk or move. It's pretty light to moderate on a normal day, though I can still have a bad day now and then for no apparent reason.

To make a long story short, the information I find on it scares the bejesus out of me. The dr. definitely never covered this stuff as much as I think he should have.

This I pretty much knew:

Hydrocodone is a semi synthetic opioid (narcotic) derived from two of the naturally occurring opiates, codeine and thebaine. Hydrocodone is prescribed for the relief of moderate to moderately severe pain. It is taken orally as an active narcotic analgesic (pain killer) and an anti tussive (cough suppresant). The pain relief by hydrocodone is thought to involve peripheral and central actions but the exact mechanism(s) remains unknown. Because the drug acts on the brain, its major side effects are central and include dizziness, drowsiness, nausea, vomiting, euphoria, lightheadedness and confusion.

I can certainly testify to the lightheadedness, the dizziness, the drowsiness, and the confusion.

This I didn't know:

Hydrocodone may also affect the center that controls respiratory rhythm, and may produce irregular and shallow breathing.

Sometimes I get that choke-y feeling of not being able to get enough air. It's freaky.

And it goes on to say:

Repeated hydrocodone use can lead to habitual craving and lead to both physical and psychological dependence. In those individuals who take hydrocodone for prolonged periods, sudden stoppage of the medication can lead to withdrawal symptoms. These may include extreme anxiety, difficulty breathing, vomiting, sweating, palpitations, lack of concentration and an intense craving for the drug.

The dr. had started me on tramadol first, back in early 2005. But he put me on hydrocodone that same year, at first having me take 2 pills at a time, 4 times a day. When I took that many, I just really couldn't function. I went down to 3 times a day, even when he was still recommending 4. At any rate, I've been on some dosage of it for over a year. Yeesh, drawing close to 2 years. Is it any wonder that I haven't finished my second novel? That's an excuse, but I think a valid one.

Anyway, getting back to the withdrawal symptoms. The only ones I didn't have this morning by 5 AM are the vomiting and the intense craving. Well, I suppose it equates to a craving, even though mentally I really *don't* want to take it. As mentioned on a different website, I also have some other symptoms (that I didn't even realize were symptoms): a runny nose, restless legs (that's the one that really drives me crazy), crying for no reason (I get this quite a bit, actually...a particularly beautiful song playing on the radio makes me want to cry sometimes).

And more:

The time period of drug consumption which leads to dependence is variable but may range anywhere from 6-12 months of continued use. Dependence and addiction to this drug is usually treated with slow withdrawal of the drug, use of methadone, psychological and supportive therapy through an effective drug rehab program.

Methadone?? Frigging methadone?? I just...I don't even know what to say to that.

Others report similar issues to me:

I find that I am constantly tired and have none of my normal ambition. I sleep 9-11 hours per night and still never feel rested.

Tony gets on me sometimes for how long I seem to sleep. It's not that I want to sleep 11 hours a day. Or 10 or whatever. Even when I do, I feel like I haven't slept at all. I guess it's just good to see that I'm not alone in this.

And at least there's this:

Physical dependance is not the same thing as mental addiction though. Some folks are able to take narcotics for pain, appropriately and as prescribed, without ever abusing them.

I don't feel like I abuse them. I generally try not to take them, except when the pain is bad. My prescription is still technically for 3 a day. I almost never take that. Usually I just do the one pill at night. By the end of the day is usually when the pain kicks in.

And this is kinda hopeful:

Question: After taking this medication for a year with back pain what is the best way to stop taking it without withdrawal symptoms?
Answer: It depends on the dosage and the time you have been on the drug. In general, cut the dosage about 20% every week. Once you get to 20% cut 5% a week until it is gone.


I guess what I need to do is start chopping the pills in half for a while instead of going from 1 to none. Some other forums seem to suggest this too. And there are some other drugs you can go on to alleviate the withdrawal, but I kind of hate to do that. That just seems like trading one problem for another.

My big worry, I suppose, is what do I do when the pain gets really bad? The steroid treatment I did late last year really really helped, but it was a one time thing and I've had some bad days since then. I don't have too many bad days any more, but they are still there. If I get completely off of this stuff, is it safe to take a pill every now and then when the pain is really bad?

I guess I need to find a doctor up here now. Not that so far the doctors haven't seemed concerned with how long they've had me on this stuff. But I don't like anything controlling part of my life.

Information taken from:

3 comments:

Pamela Karr said...

Yeah, that is some serious stuff. I think that was was Ray's doctor had him on which caused ALOT of problems. I ran out of my anti-depressant last week, and have been pretty much freaking out too. Getting off the medication is often worse than before you were ever on it. Love you.

Kimberly Pauley said...

Well, Ray had some issues I don't have (luckily). Getting off meds can be really nasty. This is icky, but actually not quite as bad as when I was on that other stuff the Dr. gave me for my back. Or even the birth control pill gone bad that gave me nausea for 2 months. It's freaky, but I'll get through it. I just don't like it.

KenS said...

You are absolutely correct about it being a synthetic opiate. There is no difference between Hydrocodone or China white Heroin, except that it is made and sold by a pharmacutical company. The withdrawals are identical.

Here is another source of information I found. They can help save a life by making it easier to find an appropriate addiction treatment and center that is best suited for the individual and/or the family’s needs.